PARIS — At least one abnormal biologic liver parameter was found in 20 of 22 patients with generalized pustular psoriasis, highlighting a previously underestimated connection between liver involvement and the disease, French researchers reported at the European Congress on Psoriasis 2004.
Extracutaneous manifestations of generalized pustular psoriasis are well recognized, and include arthritis and mucosal involvement.
Although liver abnormalities have been noted in isolated cases, the full extent of liver involvement has not been fully explored, noted Manuelle A. Viguier, M.D., of the department of dermatology at Saint-Louis Hospital in Paris.
Liver tests were performed on 22 consecutive patients admitted to the hospital for a flare of their generalized pustular psoriasis; tests were done at the time of the flare and several weeks later.
Patients with abnormal biologic tests (bilirubin, γ-glutamyl transferase, alkaline phosphatase, aspartate aminotransferase, or alanine aminotransferase serum counts) underwent a more extensive liver work-up, which included a drug intake analysis, serologic detection of hepatitis B virus and hepatitis C virus infections, abdominal ultrasound examination, liver histology, and endoscopic retrograde cholangiopancreatography or magnetic resonance cholangiopancreatography.
Abnormal biologic liver tests were a very common finding at the time of a psoriasis flare, occurring in nearly all patients.
Half of the 22 patients studied had pronounced abnormalities: jaundice in 4, γ-glutamyl transferase higher than four times the normal value in 10, alkaline phosphatase higher than twice the normal value in 7, and transaminases higher than three times the normal value in 7.
“These abnormalities returned to [the] normal range at the time of remission of pustular psoriasis and relapsed when new cutaneous attacks occurred,” Dr. Viguier and associates noted in their poster presentation.
Liver biopsies revealed neutrophilic cholangitis. Magnetic resonance studies showed features characteristic of sclerosing cholangitis in three of four patients who underwent such examinations.
“Biliary involvement related to neutrophilic cholangitis should be added to the spectrum of extracutaneous manifestations of this disease, and physicians should be aware of such complications in order to avoid both invasive liver investigations [that aren't useful] and withdrawal of drugs with potentially deleterious consequences on the course of the disease,” Dr. Viguier said.
Drug-induced liver toxicity was explored but ruled out as a cause of the sclerosing cholangitis-like changes that the investigators observed. Rather, the disease itself appears to be responsible.
The team is planning a study to test whether a sclerosing evolution of biliary involvement is present in patients with recurrent flares of generalized pustular psoriasis.